IV bisphosphonates may cause inflammatory conditions, osteomyelitis of the jaw, facial bone or jaw surgery

In a large cohort study, it was demonstrated that the use of intravenous (IV) bisphosphonates was associated with an increased risk of inflammatory conditions or osteomyelitis of the jaw and the need for jaw or facial bone surgery.

Key Points

In a large cohort study published in Journal of the National Cancer Institute, the use of intravenous (IV) bisphosphonates was associated with an increased risk of inflammatory conditions or osteomyelitis of the jaw and the need for jaw or facial bone surgery. The authors stated that this increased risk might reflect an increased likelihood of developing osteonecrosis of the jaw among users of IV bisphosphonates, which has been observed in smaller studies.

This study used data from the Surveillance, Epidemiology, and End Results (SEER) program, which is linked to Medicare claims data to examine toxicities of parenterally administered drugs. Patients with cancer were included in the study if they were diagnosed between January 1, 1986, and December 31, 2002, and were treated with IV pamidronate and/or zoledronic acid between January 1, 1995, and December 31, 2003. Follow-up continued until December 31, 2003; patient's loss of Medicare coverage; diagnosis of 1 of the potentially osteonecrotic end points (inflammatory conditions, osteomyelitis of the jaw, or surgery on the facial bones); or death. The end points pertaining to osteonecrosis were used because the ninth revision of the International Classification of Diseases (ICD-9) does not contain a specific code for osteonecrosis. The authors stated that they chose "outcomes with ICD-9 codes that should be closely related to jaw osteonecrosis."

A total of 14,349 of these bisphosphonate-treated patients were matched 1:2 with 28,698 nonusers of IV bisphosphonates based on numerous demographic characteristics and risk factors for osteonecrosis. After 6 years of follow-up, the use of IV bisphosphonates compared with nonuse was demonstrated to increase the risk of inflammatory conditions or osteomyelitis of the jaw (81 vs 15; adjusted HR=11.48, 95% CI, 6.49–20.33), operations on the facial bones (41 vs 25; adjusted HR=3.15, 95% CI, 1.86–5.32), and experiencing either outcome (95 vs 38; adjusted HR=4.94, 95% CI, 3.33–7.34).

It was demonstrated that for each 1-dose increase in bisphosphonates received during the first 12 months of treatment, the risk of developing any of the adverse jaw outcomes increased 8% (adjusted HR=1.08; 95% CI, 1.02–1.14).

The authors stated that the toxicity of IV bisphosphonate therapy, as with any therapy, should be weighed against its efficacy, even if the association is demonstrated to be causal.

According to the authors, "Intravenous bisphosphonate treatment is associated with a substantial benefit in the form of decreased bone loss and fractures experienced by cancer patients who have bone metastases."

The authors stated that patients who are receiving IV bisphosphonates (established or new formulations) for severe osteoporosis should be closely followed for adverse events involving the facial bones, which could be indicative of osteonecrosis of the jaw.

In an accompanying editorial, Sook-Bin Woo, DMD, MMSc, and Daniel Solomon, MD, MPH, Brigham and Women's Hospital, Boston, Massachusetts, supported the conclusions of the study. "Although the association between osteonecrosis of the jaw and bisphosphonates had been called into question, the sheer number of cases reported since the widespread use of bisphosphonates began, as well as the mode of action of this class of drugs, lend support to the view that there is a real and probable causal relationship," they stated.

SOURCES

Wilkinson GS, Kuo Y-F, Freeman JL, Goodwin JS. Intravenous bisphosphonate therapy and inflammatory conditions or surgery of the jaw: A population-based analysis. J Natl Cancer Inst. 2007;99:1016–1024.

Woo S-B, Solomon DH. Bisphosphonate therapy for cancer and prevalence of inflammatory jaw conditions [editorial]. J Natl Cancer Inst. 2007;99:986–987.